Alert archive / Texas / River Flood Warnings in 2017
River Flood Warning 8, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this river flood warning at Jun 1, 2017, 8:42 PM CDT for Brewster County, Texas. It took effect at Jun 2, 2017, 9:45 AM CDT. It was in force for 43 hr.
The area
The outline as issued.
The facts
- Issued
- Jun 1, 2017, 8:42 PM CDT (01:42 UTC)
- In effect from
- Jun 2, 2017, 9:45 AM CDT
- Expired
- Jun 4, 2017, 4:27 AM CDT
- In force
- 43 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- Minor
County Brewster County, TX
The river
Written for the forecast point Rio Grande at Boquillas Crossing (BOQT2). The gauge peaked at 12.33 ft at Jun 2, 2017, 1:00 AM CDT.
- Action stage
- 10 ft
- Minor stage
- 13 ft
- Moderate stage
- 15 ft
- Major stage
- 20 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 08375300, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
102
WGUS44 KMAF 020142
FLWMAF
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Midland/Odessa TX
842 PM CDT Thu Jun 1 2017
...The National Weather Service in Midland has issued a flood warning
for the following rivers in Texas...
Rio Grande at Boquillas-Rio Grande Village affecting Brewster
County
The upper-level storm system has been producing thunderstorms
with heavy rainfall today in Mexico and the U.S. side of the Rio Grande. Due to this and continued rainfall, the Rio Grande at Boquillas is forecasted to be pushed into and rise above flood stage by late tomorrow morning and then begin to fall by early tomorrow afternoon. More rain is falling and could continue to fall through the night, so changes and updates are possible.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Vehicle-related fatalities are the number one source of flood fatalities in West Texas and New Mexico. If you encounter a flooded stretch of roadway, do not attempt to cross it. Turn around, don't drown!
River levels are high. Ranchers and farmers should move livestock
and machinery out of flood-prone areas if time permits.
Additional information is available at: www.weather.gov/midland
The next statement will be issued early Friday morning.
&&
TXC043-021742-
/O.NEW.KMAF.FL.W.0008.170602T1445Z-170604T0610Z/
/BOQT2.1.ER.170602T1445Z.170602T1500Z.170602T1810Z.NO/
842 PM CDT Thu Jun 1 2017
The National Weather Service in has issued a
* Flood Warning for the Rio Grande at Boquillas-Rio Grande Village.
* from Friday morning to late Saturday night, or until the warning is
cancelled.
* At 7PM Thursday the stage was 6.3 feet (1.9 meters).
* flooding is forecast.
* Flood stage is 13.0 feet (4.0 meters).
* Forecast...Rise above flood stage by tomorrow late morning and
continue to rise to near 13.4 feet (4.1 meters) by tomorrow late
morning. The river will fall below flood stage by tomorrow early
afternoon.
* Impact...At 13.0 feet (4.0 meters), the river reaches minor flood
stage. Water reaches the water pumps maintained by the park
service that are used to water the campgrounds and to provide water
to the employee living quarters. It may be necessary for park
personnel to remove the pumps.
This crest compares to a previous crest of 10.8 feet (3.3 meters) on
Apr 15 2010.
&&
Below are the latest river stages and forecasts (feet):
Bf Fld Observed Forecast
Location Stg Stg Stage Day Time Fri Fri Fri Fri
1AM 7AM 1PM 7PM
Boquillas-Rio 12.0 13.0 6.3 Thu 7 PM 5.7 8.5 13.2 8.9
Below are the latest river stages and forecasts (meters):
Bf Fld Observed Forecast
Location Stg Stg Stage Day Time Fri Fri Fri Fri
1AM 7AM 1PM 7PM
Boquillas-Rio 3.7 4.0 1.9 Thu 7 PM 1.7 2.6 4.0 2.7
&&
LAT...LON 2896 10305 2915 10312 2940 10294 2931 10279 2912 10292
$$1 follow-up statement
731
WGUS84 KMAF 021336
FLSMAF
Flood Statement
National Weather Service Midland/Odessa TX
836 AM CDT Fri Jun 2 2017
...The Flood Warning continues for the following rivers in Texas...
Rio Grande at Boquillas-Rio Grande Village affecting Brewster County
Due to the thunderstorms that produced heavy rainfall last night and more
rainfall expected today, the flood warning continues for the
Rio Grande at Boquillas. Levels are forecasted to rise above flood stage
by late this afternoon and begin to fall later on. More storms and
rainfall are forecasted for the area, so changes and updates are likely.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Vehicle-related fatalities are the number one source of
flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to
cross it. Turn around, don't drown!
River levels are high. Ranchers and farmers should move livestock
and machinery out of flood-prone areas if time permits.
Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.
Additional information is available at: www.weather.gov/midland
The next statement will be issued later today.
&&
TXC043-030536-
/O.EXT.KMAF.FL.W.0008.170602T1725Z-170604T0927Z/
/BOQT2.1.ER.170602T1725Z.170602T2100Z.170602T2127Z.NO/
836 AM CDT Fri Jun 2 2017
...Flood Warning extended until late Saturday night...The Flood
Warning continues for the Rio Grande at Boquillas-Rio Grande Village
* from this afternoon to late Saturday night, or until the warning is
cancelled.
* At 7AM Friday the stage was 8.4 feet (2.6 meters).
* flooding is forecast.
* Flood stage is 13.0 feet (4.0 meters).
* Forecast...Rise above flood stage by this afternoon and continue to
rise to near 13.7 feet (4.2 meters) by late this afternoon. The
river will fall below flood stage by late this afternoon.
* Impact...At 13.0 feet (4.0 meters), the river reaches minor flood
stage. Water reaches the water pumps maintained by the park
service that are used to water the campgrounds and to provide water
to the employee living quarters. It may be necessary for park
personnel to remove the pumps.
This crest compares to a previous crest of 16.4 feet (5.0 meters) on
Aug 26 2016.
&&
Below are the latest river stages and forecasts (feet):
Bf Fld Observed Forecast
Location Stg Stg Stage Day Time Fri Fri Sat Sat
1PM 7PM 1AM 7AM
Boquillas-Rio 12.0 13.0 8.4 Fri 7 AM 13.6 9.1 6.8 7.3
Below are the latest river stages and forecasts (meters):
Bf Fld Observed Forecast
Location Stg Stg Stage Day Time Fri Fri Sat Sat
1PM 7PM 1AM 7AM
Boquillas-Rio 3.7 4.0 2.6 Fri 7 AM 4.1 2.8 2.1 2.2
&&
LAT...LON 2896 10305 2915 10312 2940 10294 2931 10279 2912 10292
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this river flood warning went out at Jun 1, 6:59 PM CDT, 1 hour 43 minutes earlier.
Area forecast discussion, Jun 1, 6:59 PM CDT, 1 hour 43 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 659 PM CDT Thu Jun 1 2017 .DISCUSSION... Please see the 00Z aviation discussion below. && .AVIATION... A challenging forecast this evening, given potential for both thunderstorms and low ceilings to affect area terminals the next 24 hours. Currently, thunderstorms are expected to continue to develop ENE before diminishing late this evening. High- res models indicate additional storm development across the west overnight, with storms moving eastward across the area through Friday morning. There is also potential for low ceilings to return Friday morning, though this will be dependent on storms in the area, thus have only included mention at MAF for now. SE winds will prevail, which could become gusty/variable in the vicinity of storms. Additional storms are possible Friday afternoon. && .PREV DISCUSSION... /issued 255 PM CDT Thu Jun 1 2017/ DISCUSSION... Current radar is showing convection increasing over the Davis Mountains this afternoon. The HRRR model shows the area from southeast New Mexico down into the Big Bend will have the best rain chances tonight, diminishing to the northeast. However an extensive cumulus field over the Permian Basin shows there is instability present and have kept decent PoPs in at many locations, especially for the evening and early nighttime hours. Figuring out PoPs the next several days is certainly the biggest forecast challenge as one trough exits to the north, another...perhaps stronger one...will move in from northern Mexico continuing rain chances. Unfortunately with the lack of surface boundaries it is very difficult to know very far in advance just where the convection will develop with models showing scattered showers all over the area through the weekend. So we have a situation where there is a very high confidence that precip will develop and a very low confidence in where and when it will develop. Thus have compromised and mostly kept strong chance PoPs (40-50%) across our entire CWA through Sunday. Brief heavy rain and localized flooding will be the main threat though small hail and gusty winds will also be possible. Thought about issuing a Flash Flood Watch but with confidence so low on the location of heavy rain it seems overkill to issue a large watch for just a few warnings and will hold off. The trough will move east Monday leaving a quasistationary ridge centered over the western U.S. and West Texas/southeastern New Mexico in northerly flow. This will decrease rain chances but weak impulses moving south along the front of the ridge will still provide a chance for rain next week. This will be a nice start to June with highs only reaching the 80s the next several days, about 10 degrees below normal for this time of year. Highs increase next week to near normal as rain and clouds diminish. Hennig && .PRELIMINARY POINT TEMPS/POPS... Big Spring 66 83 64 82 / 40 50 50 50 Carlsbad 62 86 62 82 / 50 40 40 40 Dryden 70 89 68 90 / 40 40 40 40 Fort Stockton 64 84 64 84 / 40 50 40 40 Guadalupe Pass 54 80 59 76 / 60 40 40 40 Hobbs 60 79 60 78 / 50 50 50 50 Marfa 55 82 55 80 / 60 40 40 50 Midland Intl Airport 64 83 64 82 / 40 50 50 50 Odessa 66 82 64 82 / 50 50 50 40 Wink 66 87 63 85 / 50 50 40 40 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. &&
Hazardous weather outlook, Jun 1, 1:54 PM CDT, 6 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 154 PM CDT Thu Jun 1 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-021900- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 154 PM CDT Thu Jun 1 2017 /1254 PM MDT Thu Jun 1 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...THIS AFTERNOON AND TONIGHT Thunderstorms are likely across the region this afternoon and tonight... especially from the Guadalupe Mountains to the Davis mountains. Heavy rainfall that could result in localized flash flooding will be the main concern... although a few severe storms with large hail and damaging winds are possible. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Thunderstorms are possible into next week across West Texas and Southeast New Mexico. Heavy rainfall will be the main hazard. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Special weather statement, Jun 1, 5:18 PM CDT, 3 hours 24 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 518 PM CDT THU JUN 1 2017 TXZ057-258-012300- Van Horn and Highway 54 Corridor TX-Guadalupe Mountains TX- 518 PM CDT THU JUN 1 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CULBERSON COUNTY UNTIL 600 PM CDT/500 PM MDT/... At 518 PM CDT/418 PM MDT/, Doppler radar was tracking a strong thunderstorm 17 miles southeast of Salt Flat, or 20 miles south of Pine Springs, moving north at 25 mph. Dime size hail and wind gusts of 50 to 55 mph will be possible with this storm. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3184 10469 3152 10472 3152 10491 3184 10492 TIME...MOT...LOC 2218Z 172DEG 22KT 3160 10484 49
Special weather statement, Jun 1, 5:59 PM CDT, 2 hours 43 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 559 PM CDT THU JUN 1 2017 TXZ075-081-020000- Pecos TX-Big Bend Area TX- 559 PM CDT THU JUN 1 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PECOS AND NORTH CENTRAL BREWSTER COUNTIES UNTIL 700 PM CDT... At 559 PM CDT, Doppler radar was tracking a strong thunderstorm 18 miles northeast of Marathon, moving southeast at 10 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of south central Pecos and north central Brewster Counties. LAT...LON 3029 10315 3045 10294 3037 10256 3006 10278 TIME...MOT...LOC 2259Z 311DEG 11KT 3032 10295 33
Special weather statement, Jun 1, 6:23 PM CDT, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
623 PM CDT THU JUN 1 2017
TXZ079-080-020015-
Presidio Valley TX-Marfa Plateau TX-
623 PM CDT THU JUN 1 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PRESIDIO COUNTY
UNTIL 715 PM CDT...
At 622 PM CDT, Doppler radar was tracking a strong thunderstorm over
Fort Leaton, or near Presidio, moving north at 40 mph.
Nickel size hail and wind gusts of 55 mph will be possible with this
storm.
Locations impacted include...
Presidio and surrounding areas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2990 10433 2971 10386 2945 10421 2948 10421
2948 10423 2952 10426 2953 10432 2952 10434
2963 10448 2964 10451 2968 10454 2969 10453
2970 10455 2974 10455 2975 10457 2977 10457
2988 10465
TIME...MOT...LOC 2322Z 163DEG 34KT 2951 10436
49Special weather statement, Jun 1, 6:59 PM CDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
659 PM CDT THU JUN 1 2017
TXZ074-080-081-020045-
Big Bend Area TX-Marfa Plateau TX-Davis/Apache Mountains Area TX-
659 PM CDT THU JUN 1 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BREWSTER...
SOUTHEASTERN JEFF DAVIS AND EAST CENTRAL PRESIDIO COUNTIES UNTIL 745
PM CDT...
At 658 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Alpine, moving northeast at 15 mph. Another storm
was between Altuda and Marathon.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Alpine, Marathon, Altuda, Camp Mitre Peak, Alpine-Casparis Municipal
Airport, and Paisano Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2978 10370 3011 10400 3068 10382 3083 10372
3058 10336 3033 10298
TIME...MOT...LOC 2358Z 206DEG 14KT 3020 10374
49Special weather statement, Jun 1, 7:11 PM CDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
711 PM CDT THU JUN 1 2017
TXZ081-020100-
Big Bend Area TX-
711 PM CDT THU JUN 1 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BREWSTER COUNTY
UNTIL 800 PM CDT...
At 711 PM CDT, Doppler radar was tracking a strong thunderstorm over
Boquillas Canyon, or 17 miles southeast of Panther Junction, moving
north at 20 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2898 10319 2959 10308 2962 10274 2952 10281
2949 10280 2945 10283 2940 10281 2936 10285
2935 10288 2926 10291 2922 10287 2922 10291
2918 10295 2919 10298 2917 10300 2910 10303
2909 10307 2905 10309 2906 10310 2898 10312
TIME...MOT...LOC 0011Z 184DEG 17KT 2918 10296
49Special weather statement, Jun 1, 8:00 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
800 PM CDT THU JUN 1 2017
TXZ074-080-081-020145-
Big Bend Area TX-Marfa Plateau TX-Davis/Apache Mountains Area TX-
800 PM CDT THU JUN 1 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BREWSTER AND EAST CENTRAL
PRESIDIO COUNTIES UNTIL 845 PM CDT...
At 759 PM CDT, Doppler radar was tracking a strong thunderstorm near
Elephant Mountain Wildlife Management Area, or 26 miles southwest of
Marathon, moving east at 35 mph. Other strong storms where scattered
across the area too.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Elephant Mountain Wildlife Management Area, Casa Piedra, Elephant
Mountain and Santiago Peak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3024 10437 3031 10297 2987 10232 2986 10235
2985 10237 2978 10239 2978 10251 2977 10251
2975 10254 2977 10257 2975 10258 2973 10262
2975 10267 2972 10269 2966 10297 2969 10324
2972 10417
TIME...MOT...LOC 0059Z 249DEG 32KT 2993 10353
49The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 7:11 PM CDT | Special Weather Statement | MAF | 49 min | |
| Jun 1, 8:00 PM CDT | Special Weather Statement | MAF | Brewster, Presidio | 45 min |
| Jun 1, 8:06 PM CDT | Severe Thunderstorm Warning | MAF | Culberson | 54 min |
| Jun 1, 8:34 PM CDT | Areal Flood Advisory | MAF | Brewster | 3 hr |
| Jun 1, 8:53 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 27 min |
| Jun 1, 11:09 PM CDT | Areal Flood Advisory | MAF | Pecos, Terrell | 3 hr |
| Jun 2, 1:22 AM CDT | Special Weather Statement | MAF | Yoakum | 53 min |
| Jun 2, 2:36 AM CDT | Special Weather Statement | MAF | Brewster | 54 min |
| Jun 2, 4:02 AM CDT | Areal Flood Advisory | MAF | Brewster, Presidio | 3 hr |
| Jun 2, 4:04 AM CDT | Areal Flood Advisory | MAF | Culberson, Jeff Davis, Presidio | 3 hr |
| Jun 2, 4:26 AM CDT | Special Weather Statement | MAF | Presidio | 64 min |
| Jun 2, 2:30 PM CDT | Special Weather Statement | MAF | Martin | 45 min |
| Jun 2, 3:20 PM CDT | Special Weather Statement | MAF | Dawson | 40 min |
| Jun 2, 3:25 PM CDT | Special Weather Statement | MAF | Dawson | 50 min |
| Jun 2, 3:31 PM CDT | Areal Flood Advisory | MAF | Jeff Davis | 3 hr |
| Jun 2, 3:42 PM CDT | Areal Flood Advisory | MAF | Gaines | 3 hr |
| Jun 2, 3:44 PM CDT | Special Weather Statement | MAF | Dawson | 61 min |
| Jun 2, 4:51 PM CDT | Special Weather Statement | MAF | Borden, Scurry | 54 min |
| Jun 2, 4:52 PM CDT | Areal Flood Advisory | MAF | Borden | 3 hr |
| Jun 2, 6:44 PM CDT | Severe Thunderstorm Warning | MAF | Mitchell | 61 min |
| Jun 2, 6:49 PM CDT | Areal Flood Advisory | MAF | Martin, Midland | 3 hr |
| Jun 2, 6:59 PM CDT | Areal Flood Advisory | MAF | Pecos | 3 hr |
Nearby
River Flood Warnings in Texas, 2017Every river flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.